Hail, Osborne
- When
- May 1, 6:03 PM CST
- Where
- Osborne County, 11 mi S of Alton
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 39.311, -98.950
A slow moving upper level low pressure system worked across the Central Plains during the first couple of days of May. As it moved east, a surface low pressure system and cold front were pushed across the region, aiding in the development of thunderstorms across north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A slow moving upper level low pressure system worked across the Central Plains during the first couple of days of May. As it moved east, a surface low pressure system and cold front were pushed across the region, aiding in the development of thunderstorms across north central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 5:17 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 617 PM CDT THU MAY 1 2008 .AVIATION...MAIN PROBLEM WILL BE CEILINGS AND THEN RAIN CHANCES. AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS THE LOW CLOUDS WHICH HAVE BEEN LOCATED ACROSS THE KGRI TERMINAL AREA MUCH OF THE DAY DISSIPATING/SHIFTING NORTH...WHILE ANOTHER AREA OF VFR CEILINGS APPROACHES FROM NORTHWEST KANSAS. THE EVENING IS EXPECTED TO MAINLY HAVE VFR CONDITIONS...HOWEVER AS A CLOUDS AND PRECIPITATION WRAP AROUND A STRONG/SLOW MOVING AREA OF LOW PRESSURE CURRENTLY LOCATED OVER EASTERN NEBRASKA...CEILINGS WILL AGAIN LOWER TO MVFR WITH RAIN CHANCES INCREASING AT KGRI. WILL BRING THE MVFR CEILINGS BACK INTO THE TERMINAL TOWARDS 09Z TONIGHT...BUT HOLD OFF ON THE RAIN CHANCES UNTIL CLOSER TO 14Z. BY 18Z...WILL HAVE CATEGORICAL RAIN CHANCES WITH MVFR CEILINGS. && .PREV DISCUSSION... /ISSUED 343 PM CDT THU MAY 1 2008/ SHORT TERM...FOR TONIGHT THROUGH 12Z SATURDAY. A VERY ACTIVE PATTERN WILL DOMINATE THE FORECAST AREA OVER THE NEXT 36 HOURS AS A STRONG UPPER LOW SITTING OVER THE ROCKY MOUNTAINS WILL GRADUALLY SLIDE EAST ACROSS THE CENTRAL PLAINS. THIS UPPER WAVE WILL IN TURN PUSH A SURFACE LOW PRESSURE SYSTEM FROM NORTHEAST NEBRASKA THIS AFTERNOON...AND PINWHEEL IT BACK NORTHWEST AS IT BECOMES OCCLUDED ACROSS SOUTHERN SOUTH DAKOTA FRIDAY AFTERNOON. THIS WILL IN TURN CAUSE A SECOND AREA OF LOW PRESSURE TO SPIN UP OVER WESTERN IOWA FRIDAY AFTERNOON. INITIALLY THIS WEATHER SETUP WILL PUSH A COLD FRONT/DRYLINE SITTING OVER EASTERN KANSAS AND NEBRASKA THIS AFTERNOON...INTO THE MID MS RIVER VALLEY ON FRIDAY AFTERNOON. GENERALLY THIS WILL LEAVE MOST OF THE AREA DRY THROUGH EARLY EVENING AS THE MID LEVEL DRY SLOT WORKS ACROSS THE AREA. NONETHELESS...THE LEFT EXIT REGION OF THE UPPER JET STREAK ASSOCIATED WITH THIS WAVE IS KICKING OFF SOME ISOLATED TO SCATTERED SHOWERS OVER WESTERN KANSAS AND THIS MAY SNEAK INTO THE FORECAST AREA TOWARD SUNSET. OTHERWISE...LOOK FOR TEMPERATURES TO DROP INTO THE UPPER 30S TO MID 40S. A SECONDARY SURGE OF COLD AIR WILL THEN SLIDE DOWN THE BACK SIDE OF THE UPPER LOW LATE FRIDAY MORNING TO EARLY AFTERNOON IN RESPONSE TO A LARGE BAND OF PRECIPITATION WRAPPING AROUND THE BACK SIDE OF THE WAVE. THIS WEATHER SETUP WILL CREATE TWO MAIN PROBLEMS...STRONG WINDS ASSOCIATED WITH THE TIGHT PRESSURE GRADIENT BEHIND THE EXITING SURFACE LOW AND A HIGHER CHANCE FOR RAIN...POSSIBLY CHANGING TO SNOW FRIDAY AFTERNOON TO EVENING. WINDS WILL REMAIN BREEZY/BRISK THROUGH THE MORNING TO EARLY AFTERNOON HOURS...BUT WILL PICKUP SPEED DRAMATICALLY BY MID TO LATE AFTERNOON AS THE INITIAL SURFACE LOW BEGINS TO OCCLUDE AND THE SECONDARY COLD FRONT SURGES THROUGH THE AREA. THE STRONGEST WINDS LOOK TO BE WEST OF AN ORD TO KEARNEY TO BELOIT LINE WHERE A COMBINATION OF NEARLY DRY ADIABATIC LAPSE RATES BELOW 850MB ALONG WITH WIND SPEEDS AT 850MB AROUND 40 TO 45 KNOTS...LOOK TO CREATE SUSTAINED WIND SPEEDS OVER 30 MPH. GIVEN LATE TIMING OF THE WIND EVENT...WILL HOLD OFF ON ISSUING A WIND ADVISORY FOR NOW...BUT MID SHIFT WILL LIKELY HAVE TO ISSUE THIS HEADLINE IF NOTHING CHANGES WITH THE FORECAST ELEMENTS. FINALLY...PERIODS OF RAIN LOOK VERY LIKELY ACROSS SOUTH CENTRAL NEBRASKA DURING THE AFTERNOON TO EVENING HOURS WHILE MORE SCATTERED SHOWERS LOOK POSSIBLE OVER NORTH CENTRAL KANSAS. HOWEVER...THE MAIN ISSUE INVOLVES THE EXTENT OF THE DYNAMIC COOLING ON THE BACK SIDE OF THE SYSTEM AS LOW LEVEL TEMPERATURES COOL ENOUGH TO BRING A MIX OR COMPLETE CHANGE OVER TO SNOW STARTING WEST OF AN ORD TO ELWOOD LINE LATE FRIDAY AFTERNOON. APPEARS SNOW MAY MAKE IT AS FAR EAST AS A FULLERTON TO BEAVER CITY LINE DURING THE EVENING...BUT WITH A WARM SOIL TEMPERATURE AND WET SOIL CONDITIONS...SNOW ACCUMULATIONS SHOULD BE SMALL. HOWEVER...WILL AIM FOR ACCUMULATIONS UP TO AN INCH WEST OF A FULLERTON TO BEAVER CITY LINE. LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES NEXT WEEK WITH SLOW MOVING UPPER LOW PRESSURE SYSTEM. SUBSIDENCE SPREADS OVER THE AREA ON SATURDAY AS UPPER LOW SHIFTS EAST THROUGH THE MS VALLEY LEAVING THE REGION UNDER A NORTHWEST TO WESTERLY FLOW ALOFT. NORTHWEST WINDS WILL BE BREEZY DURING THE FIRST PART OF THE DAY AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST INTO THE CENTRAL PLAINS...BUT SHOULD GRADUALLY SUBSIDE THROUGH THE AFTERNOON AS THE GRADIENT RELAXES. TEMPS WILL REMAIN BELOW AVERAGE DESPITE RISING HEIGHTS THROUGH THE DAY...AND WILL AIM HIGHS IN THE MID TO UPPER 50S. IT SHOULD BE A CHILLY NIGHT SATURDAY NIGHT WITH THE SURFACE HIGH CENTERED OVERHEAD. DOESN/T LOOK QUITE AS COLD AS FRIDAY NIGHT...BUT STILL THINKING LOWS WILL RANGE FROM THE LOWER 30S NORTHWEST TO UPPER 30S SOUTHEAST. TEMPERATURES BEGIN TO REBOUND ON SUNDAY AS THE SURFACE RIDGE SHIFTS EAST...ALLOWING FOR RETURN FLOW TO DEVELOP WHILE THE UPPER RIDGE AMPLIFIES. THE WARMING TREND CONTINUES INTO MONDAY AS AN UPPER LOW DIGGING INTO THE SOUTHWEST CONUS HELPS TO BULGE THE UPSTREAM RIDGE OVER THE PLAINS. MOISTURE CONTINUES TO SLOWLY RETURN NORTHWARD FROM THE GULF ABOARD SOUTH TO SOUTHEAST LOW-LEVEL FLOW...AND BY MONDAY NIGHT DECENT THETA-E ADVECTION DEVELOPS WHICH MAY TRIGGER A FEW NOCTURNAL THUNDERSTORMS. KEPT A SLIGHT CHANCE FOR THUNDERSTORMS GOING DURING THE DAY ON TUESDAY IN GENERAL WARM AIR ADVECTION REGIME/WEAKLY DIFFLUENT FLOW ALOFT AHEAD OF SOUTHWEST CONUS LOW...WHILE LOW-LEVEL MOISTURE CONTINUES TO ADVECT NORTHWARD. HOWEVER...BETTER THUNDERSTORM CHANCES HOLD OFF UNTIL THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME-FRAME AS NEXT SYSTEM DIGS INTO THE PAC NW...HELPING TO KICK SOUTHWEST CONUS SYSTEM TO THE EAST/NORTHEAST. DYNAMIC FORCING INCREASES AHEAD OF THE APPROACHING SYSTEM TUESDAY NIGHT...WITH THE MID/UPPER LOW AND SURFACE LOW THEN PUSHING ACROSS THE CENTRAL PLAINS WEDNESDAY AND WEDNESDAY NIGHT. WILL HANG ONTO SOME SHOWERS ACROSS THE NORTHEAST CWA ON THURSDAY WITH SOME WRAPAROUND PRECIP POSSIBLE ON BACKSIDE OF SYSTEM...WITH SHORTWAVE RIDGING THEN MOVING IN BRIEFLY THURSDAY NIGHT IN BETWEEN SYSTEMS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 137 PM CDT THU MAY 1 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 137 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON TO EVENING. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG NORTHWEST WINDS APPROACHING 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. THE POTENTIAL EXISTS FOR WINDS TO BE SLIGHTLY STRONGER DURING THIS TIME PERIOD AND WILL CONTINUE TO BE MONITORED FOR THE NEED OF A WIND ADVISORY. IN ADDITION...TEMPERATURES WILL COOL ENOUGH FRIDAY NIGHT AND AGAIN SATURDAY NIGHT TO BRING SOME AREAS OF FROST OVER PORTIONS OF THE OUTLOOK AREA. A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA STARTING MONDAY NIGHT AND LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 6 SW PLAINVILLE 39.17N 99.38W
05/01/2008 E0.25 INCH ROOKS KS COUNTY OFFICIAL
ROOKS COUNTY 911 IN STOCKTON RECEIVED CALL FROM THE
PUBLIC OF PEA SIZE HAIL 6 MILES NORTHEAST OF COUNTY LINE
SOUTHWEST OF ZURICH.
&&
BALLARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 630 PM CDT THU MAY 1 2008 KSZ017-020000- ROOKS- 630 PM CDT THU MAY 1 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF PLAINVILLE...OR 31 MILES SOUTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 44 MPH. * THE THUNDERSTORM WILL BE NEAR... PLAINVILLE BY 640 PM CDT WOODSTON BY 700 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 647 PM CDT THU MAY 1 2008 KSZ018-020030- OSBORNE- 647 PM CDT THU MAY 1 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CODELL...OR 39 MILES SOUTH OF PHILLIPSBURG...AND MOVING EAST AT 40 MPH. * THE THUNDERSTORM WILL BE NEAR... OSBORNE BY 720 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87972, 87973, 87974.